Texas, 2014

Damaging Winds in Texas, May 26, 2014

May 26, 2014 · NWS OUN · 2 events in 2 counties and zones

A large upper trough became cut off from the flow across the Southern High Plains. This brought favorable wind shear over much of western north Texas, but due to widespread cloud cover, instability was marginal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A large upper trough became cut off from the flow across the Southern High Plains. This brought favorable wind shear over much of western north Texas, but due to widespread cloud cover, instability was marginal. Still, at least one severe thunderstorm occurred during the late afternoon with optimal heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 26, 5:27 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 26, 5:27 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT MON MAY 26 2014

.DISCUSSION...
AVIATION DISCUSSION FOR THE 00Z TAFS IS BELOW.

&&

.AVIATION...
HAVE LOW CONFIDENCE IN THE TAFS. THE FORECAST
REMAINS COMPLICATED.

SHRA/TSRA WILL CONTINUE TO AFFECT MOST SITES BRINGING
BRIEF MVFR/IFR CONDITIONS ALONG WITH GUSTY VARIABLE
WINDS.

GENERALLY FORECAST WORSENING CONDITIONS WITH ALL SITES
EXCEPT KWWR AND KGAG BECOMING MVFR 12Z. CONDITIONS WILL
IMPROVE WEST TO EAST AFTER 12Z.

MBS

&&

.PREV DISCUSSION... /ISSUED 359 PM CDT MON MAY 26 2014/

DISCUSSION...
ANOTHER COMPLEX FORECAST FOR TONIGHT...AS THE UPPER LOW SLIDES
OVERHEAD. STORMS ARE ONCE AGAIN ONGOING ACROSS NE OK THIS
AFTERNOON...AND PERSISTENT LIFT ACROSS LUB FA HAS KEPT MOIST
CONVECTION PRESENT THERE THROUGHOUT MOST OF THE DAY. EARLY MORNING
CONVECTION ACROSS SW OK/WESTERN N TX STABILIZED OUR AREA SO THERE
HAS BEEN VERY LITTLE REDEVELOPMENT OUT THERE. HOWEVER...BELIEVE
MOIST CONVECTION WILL DEVELOP LATER THIS EVENING AS UPPER LOW
IMPACTS THE REGION. THE MAIN QUESTION IS...WHERE EXACTLY?
GIVEN CURRENT TRENDS AND BEST PLACEMENT FOR UPPER DIV AND
DIFFLUENCE...FEEL A FEW AREAS MAY BE FAVORED. INITIALLY SW...W
AND W CENTRAL OK...AND PERHAPS PORTIONS OF WESTERN NORTH TEXAS
BEFORE MIDNIGHT...AND THEN SOUTHERN/SE OK CLOSER TO SUNRISE AS THE
UPPER LOW MEANDERS SE A BIT. MODEL QPF PLACEMENT HAS BEEN FAIRLY
INCONSISTENT WITH THIS SYSTEM TO SAY THE LEAST SO DID NOT GO ABOVE
AN INCH ANYWHERE FOR NOW GIVEN LACK OF CONFIDENCE.
HOWEVER...CONSIDERING THE POSITION OF THE LOW BY TOMORROW MORNING
AND DEPTH OF MOISTURE ACROSS THE SE/E FA DID INCREASE POPS TO NEAR
70-80 THERE FROM 06-12Z. SOME OF THE STORMS COULD BECOME STRONG TO
SEVERE LATE TONIGHT...BUT MID LEVEL LAPSE RATES AND DO NOT LOOK
IMPRESSIVE SO HAIL SIZES SHOULD REMAIN AT OR BELOW SEVERE LIMITS.

THE UPPER LOW WILL LINGER OVER THE SW THROUGH TOMORROW KEEPING AT
LEAST HIGH POPS IN PLACE ALONG AND EAST OF I35. THE UPPER LOW WILL
FINALLY MOVE INTO THE MISS RIVER VALLEY LATE WED...SO HAVE KEPT AT
LEAST SCHC POPS OVER THE EAST THROUGH MID WEEK. AN UPPER RIDGE IS
THEN EXPECTED OVERHEAD BY LATE NEXT WEEK THROUGH NEXT WEEKEND. THE
ECMWF WOULD RESULT IN VERY LITTLE RAIN CHANCES FOR ANY OF OUR FA
AS IT BUILDS THE RIDGE ALL THE WAY THROUGH CENTRAL OK...WHILE THE
GFS KEEPS IT SHUNTED SOUTH. REGARDLESS...IT LOOKS WARMER AND DRIER
(LOW TO NO POPS) THROUGH NEXT WEEKEND ACROSS MOST OF OUR FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  77  63  84 /  60  50  20  20
HOBART OK         61  79  61  85 /  70  50  10   0
WICHITA FALLS TX  65  81  63  86 /  60  30  10  10
GAGE OK           59  82  60  87 /  50  20   0   0
PONCA CITY OK     64  78  62  85 /  70  60  20  20
DURANT OK         67  77  65  82 /  80  60  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/17/17
Hazardous weather outlook, May 26, 6:14 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT MON MAY 26 2014

OKZ004>048-050>052-TXZ083>090-280000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
714 PM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THIS EVENING...ISOLATED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS
THE AREA...MAINLY ACROSS CENTRAL AND SOUTHWESTERN OKLAHOMA AS WELL
AS WESTERN NORTH TEXAS. THE LACK OF STRONG SHEAR IS EXPECTED TO
PREVENT WIDESPREAD SEVERE STORMS FROM OCCURRING TONIGHT.

ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH MIDNIGHT TONIGHT...MAINLY
ACROSS WESTERN NORTH TEXAS...WITH HAIL UP TO HALF DOLLARS AND WIND
GUSTS UP TO 60 MPH AS THE PRIMARY HAZARDS.

ALL STORMS WILL PROGRESS TO THE EAST AND NORTHEAST DURING THE EVENING
AND OVERNIGHT HOURS...BUT ARE EXPECTED TO WEAKEN.

ANY STORM TONIGHT MAY CAUSE LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES.

.FLOODING...
HEAVY RAIN WITH REPEATED THUNDERSTORMS MAY RESULT IN FLOODING OF
LOW-LYING AND POORLY DRAINED AREAS TONIGHT. HIGHEST CHANCES
OF LOCALIZED FLOODING WILL BE ACROSS SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
SHOWERS AND NON-SEVERE STORMS ARE EXPECTED TO BE ONGOING TUESDAY
MORNING OVER ALL BUT NORTHERN AND WESTERN OKLAHOMA. CHANCES WILL
CONTINUE OVER AREAS NEAR AND EAST OF INTERSTATE-44 TUESDAY
AFTERNOON THROUGH TUESDAY NIGHT. LATER THIS WEEK...ISOLATED
AFTERNOON AND EVENING STORMS WILL BE POSSIBLE MAINLY OVER
SOUTHEAST PARTS OF OKLAHOMA.

.FLOODING...
HEAVY RAIN MAY RESULT IN FLOODING OF LOW-LYING AND POOR DRAINAGE
AREAS THROUGH EARLY WEDNESDAY. HIGHEST CHANCES WILL EXIST ACROSS
SOUTHERN OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN... AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

JTK/11/MBS

In the hours before

Special weather statement, May 26, 1:08 PM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
208 PM CDT MON MAY 26 2014

OKZ008-261945-
KAY OK-
208 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KAY COUNTY UNTIL 245 PM
CDT...

AT 205 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
MARLAND...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
PONCA CITY...NEWKIRK AND KILDARE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3685 9683 3669 9699 3670 9704 3668 9707
      3663 9705 3660 9708 3660 9727 3696 9708
TIME...MOT...LOC 1905Z 210DEG 24KT 3664 9715
Special weather statement, May 26, 1:43 PM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
243 PM CDT MON MAY 26 2014

OKZ008-262000-
KAY OK-
243 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL 300
PM CDT...

AT 241 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
NEWKIRK...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HARDY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3691 9675 3679 9694 3684 9706 3697 9700
      3700 9698 3700 9675
TIME...MOT...LOC 1941Z 214DEG 27KT 3687 9696
Special weather statement, May 26, 6:15 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CDT MON MAY 26 2014

OKZ025-270045-
OKLAHOMA OK-
715 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKLAHOMA COUNTY UNTIL 745
PM CDT...

AT 713 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR SPENCER TO 4 MILES SOUTH OF DOWNTOWN OKLAHOMA
CITY...MOVING NORTH AT 25 MPH. THIS LINE OF STORMS WILL AFFECT
DOWNTOWN OKLAHOMA CITY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3543 9734 3538 9751 3538 9756 3561 9765
      3573 9753 3572 9732 3571 9732
TIME...MOT...LOC 0013Z 177DEG 22KT 3552 9740 3541 9752

..SPEG.
Special weather statement, May 26, 6:20 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT MON MAY 26 2014

TXZ083-084-270045-
HARDEMAN TX-FOARD TX-
720 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HARDEMAN AND
CENTRAL FOARD COUNTIES UNTIL 745 PM CDT...

AT 718 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES EAST OF
HACKBERRY...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3416 9970 3387 9951 3383 9980 3383 9983
      3384 9984 3384 9996 3394 10005 3397 10005
TIME...MOT...LOC 0018Z 239DEG 27KT 3389 9996

..SPEG.

The radar

The Altus AFB radar (KFDR), 81 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Foard

When
May 26, 6:45 PM CST
Where
Foard County, Crowell
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.980, -99.720

Several power lines and a wind generator were damaged near Crowell. Time estimated from radar.

Thunderstorm Wind, Wilbarger

When
May 26, 8:40 PM CST
Where
Wilbarger County, 4.87 mi SE of Harrold
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.030, -98.970

One power line was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521371, 521372.